Acid reflux drugs linked to increased stomach cancer risk

'A drug commonly used to treat acid reflux is linked to a more than doubled risk of developing stomach cancer' reports The Guardian...

"A drug commonly used to treat acid reflux is linked to a more than doubled risk of developing stomach cancer," reports The Guardian.

Researchers wanted to investigate whether there's a link between medicines known as proton pump inhibitors (PPIs) and stomach cancer. Widely used PPIs include esomeprazole, lansoprazole, omeprazole, pantoprazole and rabeprazole.

PPIs are used to treat acid reflux and protect the stomach lining, have been linked to stomach cancer before.

But they're also used to treat H. pylori, a bacterial infection that can also cause reflux-like symptoms and is known to raise the risk of stomach cancer. This somewhat complicates the picture.

Researchers from Hong Kong studied 63,397 people who'd been treated for stomach infection with H. pylori bacteria.

Even after the bacteria had been killed, those who took PPIs on a long-term basis were more likely to be diagnosed with stomach cancer in the following 7 to 8 years of follow-up.

Because of the study design, we can't tell if PPIs were the cause of the increased stomach cancer risk. It could also have been down to other factors.

It's important to keep the results in proportion. Long-term use of PPIs was linked to around 4 additional stomach cancers cases per 10,000 people per year.

PPIs are one of the most widely prescribed types of drug. But people who use them shouldn't be particularly concerned by this study: an increase in a very small risk is still a very small risk.

 

Where did the story come from?

The study, published in the peer-reviewed journal Gut, was done by researchers from the University of Hong Kong and University College London. No information about funding was included.

Most of the UK media reports seized on the higher risk figures reported in the study, which applied only to people taking PPIs daily for at least 3 years.

The headlines should have made it clear that while the results suggested a statistically significant increase in risk, this doesn't always translate into a clinically significant increase.

But most articles also included expert comments stating that the absolute risk of cancer was low and the study doesn't prove PPIs are the cause of the risk.

 

What kind of research was this?

This population-based cohort study is a good type of study for looking for links between factors (such as PPIs and stomach cancer), but can't prove that one factor causes the other.

 

What did the research involve?

Researchers identified everyone who'd had successful treatment for H. pylori infection in a Hong Kong database, and followed them for an average of 7 years.

Successful treatment (eradication) is often known as triple therapy, as it involves taking 3 different antibiotics in combination.

The researchers looked at who used PPIs after H. pylori treatment, and who got stomach cancer.

After adjusting their figures to take account of possible confounding factors, they looked at whether people taking PPIs were more likely to get stomach cancer.

The researchers also identified a cohort of 142,460 people taking PPIs who didn't receive triple therapy treatment for H. pylori.
PPIs are used to treat stomach discomfort caused by acid reflux, which could mean that people start taking them because they already have symptoms of stomach cancer.

To avoid overestimating the effect of PPIs, researchers excluded people who'd been prescribed PPIs in the 6 months before a diagnosis of stomach cancer.

Researchers adjusted for age, sex and other illnesses, but were unable to adjust for diet, family history of cancer, and socio-economic status – or adjust properly for alcohol or tobacco use and obesity – because these factors weren't routinely recorded in the database.

 

What were the basic results?

In total, 153 of the 63,397 people in the study got stomach cancer (0.24% of the total):

Those who had a history of successful treatment for H. pylori and used PPIs at least weekly were more likely to be diagnosed with stomach cancer. This group of people had a more than twofold, or 244%, increase in chances of stomach cancer (adjusted hazard ratio [aHR] 2.44, 95% confidence interval [CI] 1.42 to 4.20).

There was no increase in risk for those taking H2RAs (a different type of reflux medication).

The increased risk with PPIs amounted to 4.29 additional cancers per 10,000 people per year (95% CI 1.25 to 9.54).

The risk was higher for people taking them long term and daily – an eightfold, or 834%, increase in risk (HR 8.34, 95% CI 2.02 to 34.1).

When comparing rates of stomach cancer between people using PPIs who did and didn't have a history of H. pylori treatment:

The incidence of stomach cancer was 1.0 per 10,000 in people without previous treatment, compared with 8.1 per 10,000 in people who had been treated.

 

How did the researchers interpret the results?

The researchers said: "To our knowledge this is the first study to demonstrate that long-term PPI use, even after H. pylori eradication therapy, is still associated with an increased risk of gastric cancer."

They added: "Physicians should therefore exercise caution when prescribing long-term PPIs to these patients."

 

Conclusion

PPIs are commonly used medicines for acid reflux. This may seem like alarming news for the many people in the UK who take them, but it's important to remember that the overall risk of stomach cancer is still very low.

This study has several limitations that mean we should be cautious about the results:

This type of study can't prove PPIs caused the increased risk of cancer. The increased risk could be down to other factors.

Researchers were unable to adjust their figures to take account of some relevant confounding factors, such as alcohol and tobacco use, as these weren't routinely recorded.

Almost all the patients in the study were Chinese. Asians are known to have a higher risk of developing stomach cancer than other populations, so the results may not be applicable to the general UK population.

But PPIs, like most drugs, do have side effects. They're not usually intended to be taken long term.

If you're taking them regularly, it may be worth discussing with your doctor whether you still need to. There could be alternative treatments that would be of more benefit.

Your Neighbourhood Professionals Abbey Chiropody & Podiatry Clinic
© Neighbourhood Direct Ltd 2017
Sedlescombe Surgery - Brede Lane, Sedlescombe, East Sussex, TN33 0PW
  • Telephone 01424 870225
Westfield Surgery - Main Road, Westfield, East Sussex, TN35 4QE
  • Telephone 01424 751609
Practice Website supplied by Oldroyd Publishing Group
Your Neighbourhood Professionals Abbey Chiropody & Podiatry Clinic
Back to top